Internal Medicine
Online ISSN : 1349-7235
Print ISSN : 0918-2918
ISSN-L : 0918-2918
CASE REPORTS
Azithromycin-Related Agranulocytosis in an Elderly Man with Acute Otitis Media
Tomohiro KajiguchiToshihito Ohno
Author information
JOURNALS OPEN ACCESS

2009 Volume 48 Issue 12 Pages 1089-1091

Details
Abstract

Azithromycin (AZM) is widely used for respiratory tract infections and otitis media because of its activity against Haemophilus influenzae and atypical pathogens, and its ease of administration. Although leukopenia is the one of the most frequent AZM-related laboratory abnormalities in children, agranulocytosis has not been reported in adults. Here, we present the case of an 81-year-old man with agranulocytosis following AZM-treatment for acute otitis media. He developed febrile neutropenia and granulocyte colony-stimulating factor and cefepim were administered. All his symptoms and absolute neutrophil counts were recovered within 7 days after admission. Physicians must be vigilant in identifying drug-induced neutropenia in AZM-treated patients because early detection can decrease the severity and prevent mortality.

Information related to the author
© 2009 by The Japanese Society of Internal Medicine
Previous article Next article
feedback
Top